Matched asymptotic expansions of unbalanced adhesive joints

G. Kember, K. Shahin

Research output: Contribution to journalArticlepeer-review

Abstract

A matched asymptotic expansion analysis is used to determine the dependence of shear stress boundary layer thickness on adhesive properties in unbalanced single-lap joints. A uniformly accurate expansion of shear stress, in a small and positive dimensionless parameter ε, is shown to contain a pair of adhesive edge boundary layers and an outer zone where the stress is slowly varying between the two layers. An overlap constraint is also found, and if it can be satisfied for ε≪ 1, then there is sufficient overlap and a single boundary layer of width the order of ε1/2 at either adhesive end. The analytic results are presented in a generic format allowing their application and/or extension to similar problems. All results are numerically verified using a finite difference approximation.

Original languageEnglish (US)
Pages (from-to)1387-1394
Number of pages8
JournalJournal of Engineering Mechanics
Volume139
Issue number10
DOIs
StatePublished - 2013

Keywords

  • Boundary layer
  • Matched asymptotic expansions
  • Stresses
  • Unbalanced adhesive joints

ASJC Scopus subject areas

  • Mechanics of Materials
  • Mechanical Engineering

Fingerprint Dive into the research topics of 'Matched asymptotic expansions of unbalanced adhesive joints'. Together they form a unique fingerprint.

Cite this